Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

July 16, 2021Knox County, Ohio

NWS Cleveland, OH issued this special weather statement at Jul 16, 2021, 4:20 PM EDT for Knox County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:20 PM EDT (20:20 UTC)
Expired
Jul 16, 2021, 4:45 PM EDT
In force
25 min
Issued by
NWS Cleveland, OH

County Knox County, OH

The radar

The Cleveland radar (KCLE), 130 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS81 KCLE 162020
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
420 PM EDT Fri Jul 16 2021

OHZ047-162045-
Knox-
420 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KNOX COUNTY...

At 420 PM EDT, a strong thunderstorm was located near Utica, or near
Mount Vernon, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Gambier, Utica, Danville, Martinsburg and Bladensburg. 

If outdoors, consider seeking shelter inside a building.

LAT...LON 4024 8248 4027 8248 4027 8255 4031 8259
      4054 8238 4044 8218 4027 8219 4024 8220
TIME...MOT...LOC 2020Z 233DEG 33KT 4029 8244 

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:56 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 16, 3:56 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
356 PM EDT Fri Jul 16 2021

.SYNOPSIS...
A stationary boundary will linger near the southern shore of Lake
Erie through tonight. A low pressure system will move northeast
along this boundary from the Mid-Mississippi Valley into the Great
Lakes region on Saturday. The low will be centered over New England
by Saturday evening, bringing a cold front across the area. High
pressure will build in behind the low on Saturday night and persist
across the region through Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Currently, there is a stationary boundary that has set up near
the southern shore of Lake Erie, which is expected to linger
into Saturday morning. This boundary will act as a path for a
low pressure located over the mid- Mississippi Valley to move
along into the Great Lakes region. This low pressure is fairly
slow moving which will result in keeping the CWA in a region
very conducive to heavy rainfall.

Looking a bit more into this set-up, both at the synoptic and
mesoscale scales, there is an upper level trough expected to move
over the area with the associated surface low. This has placed
northern Ohio/NW PA under an area of enhanced upper level
divergence, which should aid in the continued development of
showers/thunderstorms into Saturday morning. Southwesterly flow will
continue to keep high moisture in the area, with PWATS ranging from
1.8-2.1 through the time period. A concerning factor is that the
warm air column extends to over 10,000 feet which will increase the
precipitation efficiency in the storms that develop. Training of
storms across the area is likely due to the orientation of steering
winds and storm motion. This has resulted in a slight risk of
excessive rainfall to continue across the area. In addition to the
heavy rainfall, a marginal risk for severe weather clips the far
east/southeast counties as clearing in the clouds has allowed an
instability gradient to development near the edge of the CWA. Any
storms that will develop will also be associated with heavy
rainfall, in conjunction with locally gusty winds. All of these
factors, in conjunction with much of the area already being
saturated from heavy rainfall lately, flash flooding remains a
concern, particularly through the overnight hours. A Flash Flood
Watch remains in effect through 12Z Saturday. River and small stream
flooding is also a concern, but will be delayed from the heaviest
rainfall due to the river response time. High temperatures today
will reach into the mid to upper 70s with overnight lows in the
upper 60s, remaining very humid.

On Saturday, the aforementioned low pressure system will continue to
progress eastward, moving a cold front southeast across the area
late morning into the early afternoon. Showers will diminish across
the area simultaneously as high pressure builds southeast across the
area. The WPC current has eastern areas under a marginal risk for
excessive rainfall, which coincides with any storm development along
the cold front. This boundary will also allow dewpoint temperatures
to finally begin to drop and slightly reduce the muggy conditions
across the area. High temperatures during the day will be in the mid
to upper 70s, dropping into the mid 60s overnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The slow moving upper trough will gradually rotate southeast of the
area on Monday. Less humid and slightly cooler high pressure will
build into the region during this period but a slight chance of
showers will persist mainly over the southeast portion of the CWA.
High temperature will be in upper 70s to mid 80s with lows from the
upper 50s inland to the mid to upper 60s at the lakeshore. Dewpoints
will drop to the lower 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
During this period the long wave ridge will persist over the western
US and Northern Plains while troughing remains in the northeast. The
resultant northwest flow aloft over the region will allow for a
couple of weak cold frontal passages. The first cold front is
expected Tuesday evening and the next on Friday. Higher chances for
showers and storms will occur near the frontal passages. Dewpoints
will be lower than recently and be near normal in the lower 60s for
the most part. High temperatures will mainly range from 75 to 85
with lows from the upper 50s to mid 60s.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
A surface boundary continues to linger along the southern shore
of Lake Erie. This will remain the case through much of the day
and into the overnight hours, possibly sinking south as far as
US30. This boundary will provide a general path for a low
pressure in the Midwest to ride along into the area. As a result
of this setup, showers and thunderstorms are expected to
increase in intensity into the evening and become more
widespread. KFDY and KTOL will likely not get thunder as the
air is fairly stable with no afternoon heating. However, have
opted to keep thunder in the TAFs for KCLE to KCAK and east.
The farthest east terminals have the greatest chance of seeing
severe thunderstorms as afternoon heating has increased
instability. Greatest threat with any storm would be gusty winds
of 20-30 knots. Reduced visibilities with heavy rainfall will
likely occur and may be as low as IFR conditions.

This system is also expected to bring in lower ceilings, with
widespread MVFR expected this evening and IFR building in
overnight. Winds are expected to remain from the south-southwest
into Saturday afternoon, which is when the front should move
south of the area and winds should shift to become north-
northeasterly. Magnitude of winds should remain between 5-10
knots, with erratic and gusty winds occurring in the strongest
storms.

Outlook...Non-VFR likely with scattered to widespread showers
and thunderstorms on Saturday. Additional non-VFR possible with
periods of showers and thunderstorms Saturday night through
Tuesday.

&&

.MARINE...
A nearly stationary boundary will linger across the lake tonight as
low pressure over Indiana tracks east along the boundary. The
low pressure area will move into central New York on Saturday.
East to southeast winds around 10 knots can be expected ahead of
the low pressure and then winds will shift to the northeast or
north at 10-15 knots Saturday morning and increase to 10 to 20
knots Saturday afternoon before diminishing Saturday evening.
A small craft advisory has been posted for Saturday afternoon
and evening east of Cleveland. High pressure will build into
the region for the remainder of the weekend and produce
diminishing northerly or northeasterly winds. Northerly winds
will increase Tuesday night and Wednesday as a cold front sweeps
through the region.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from Saturday afternoon through late
     Saturday night for OHZ012-089.
     Flash Flood Watch through Saturday morning for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...Beach Hazards Statement from Saturday afternoon through late
     Saturday night for PAZ001.
     Flash Flood Watch through Saturday morning for PAZ001>003.
MARINE...Small Craft Advisory from 2 PM Saturday to 2 AM EDT Sunday for
     LEZ147>149.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...LaPlante
LONG TERM...LaPlante
AVIATION...Campbell
MARINE...LaPlante
Hazardous weather outlook, Jul 16, 4:02 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
402 PM EDT Fri Jul 16 2021

OHZ003-006>011-013-014-017>023-027>033-036>038-047-PAZ002-003-172015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Southern Erie-
402 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few severe thunderstorms are possible this afternoon and early
evening, especially south of US-30. Damaging wind gusts are the
primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-089-PAZ001-172015-
Lake-Ashtabula Lakeshore-Northern Erie-
402 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few severe thunderstorms are possible this afternoon and early
evening, especially south of US-30. Damaging wind gusts are the
primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-172015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
402 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 12:53 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1253 PM EDT Fri Jul 16 2021

OHZ023-161730-
Trumbull-
1253 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TRUMBULL COUNTY...

At 1252 PM EDT, a strong thunderstorm was located over Cortland, or
10 miles northeast of Warren, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Warren, Cortland, Kinsman, Vienna Center, Vienna, Mecca, Johnston,
Orangeville, Yankee Lake, Champion Heights, Brookfield Center and
Howland Center.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4123 8080 4130 8091 4145 8080 4149 8052
      4124 8052
TIME...MOT...LOC 1652Z 263DEG 25KT 4135 8068

Sefcovic
Special weather statement, Jul 16, 4:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
420 PM EDT Fri Jul 16 2021

OHZ047-162045-
Knox-
420 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KNOX COUNTY...

At 420 PM EDT, a strong thunderstorm was located near Utica, or near
Mount Vernon, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Gambier, Utica, Danville, Martinsburg and Bladensburg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4024 8248 4027 8248 4027 8255 4031 8259
      4054 8238 4044 8218 4027 8219 4024 8220
TIME...MOT...LOC 2020Z 233DEG 33KT 4029 8244

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:53 PM EDTSpecial Weather StatementCLEPortage37 min
Jul 15, 8:59 PM EDTSpecial Weather StatementCLETrumbull31 min
Jul 16, 3:07 AM EDTFlash Flood WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more36 hr
Jul 16, 12:53 PM EDTSpecial Weather StatementCLETrumbull37 min
Jul 16, 3:45 PM EDTSmall Craft AdvisoryCLE35 hr
Jul 16, 3:49 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain35 hr
Jul 16, 4:29 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox46 min
Jul 16, 4:41 PM EDTSpecial Weather StatementCLEHolmes34 min
Jul 16, 4:52 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne38 min
Jul 16, 6:16 PM EDTAreal Flood AdvisoryCLEMahoning, Stark3 hr
Jul 16, 6:34 PM EDTAreal Flood AdvisoryCLECrawford, Richland, Wyandot3 hr
Jul 16, 7:04 PM EDTAreal Flood AdvisoryCLETrumbull3 hr
Jul 16, 7:05 PM EDTSpecial Weather StatementCLEMedina25 min
Jul 16, 7:28 PM EDTAreal Flood AdvisoryCLEAshland, Huron, Lorain, Medina, Seneca3 hr
Jul 16, 7:41 PM EDTFlash Flood WarningCLEAshland, Crawford, Huron, Richland, Seneca6 hr
Jul 15, 8:03 PM EDTSpecial Weather StatementCLEErie27 min
Jul 15, 8:17 PM EDTSpecial Weather StatementCLECrawford43 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.